Montana, 2012

Damaging Winds in Montana, July 10, 2012

July 10, 2012 · NWS BYZ · 2 events in 2 counties and zones

A couple of thunderstorms, mainly dry, produced severe criteria wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A couple of thunderstorms, mainly dry, produced severe criteria wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 10, 2:47 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 10, 2:47 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
347 PM MDT TUE JUL 10 2012

.SHORT TERM...VALID FOR WED AND THU...

HIGH PRESSURE RIDGING WILL CONTINUE TO HOLD FIRM ACROSS THE
FORECAST AREA FOR THE NEXT COUPLE OF DAYS. MONSOONAL MOISTURE
WILL UNDERCUT THE RIDGE THIS AFTERNOON AND EVENING BRINGING A
CHANCE FOR A THUNDERSTORM ALONG AND WEST OF A SHERIDAN TO
BILLINGS TO ROUNDUP LINE. THUNDERSTORMS WILL BE A MIX OF WET AND
DRY AND MAY PRODUCE WIND GUSTS AROUND 50 MPH. OTHERWISE...EXPECT
A CLEAR TO PARTLY CLOUDY SKY OVERNIGHT. A STRONGER DISTURBANCE
WILL MOVE ACROSS THE ENTIRE FORECAST AREA WEDNESDAY AFTERNOON AND
EVENING. THIS DISTURBANCE WILL FLATTEN THE RIDGE SOMEWHAT
ALLOWING FOR A WEAK COOL FRONT TO MOVE ACROSS THE AREA DURING THE
AFTERNOON. ONLY EFFECT THIS FRONT WILL HAVE IS A LIGHT WIND SHIFT
TO THE NORTHWEST AS TEMPERATURES WILL REMAIN HOT FOR THURSDAY.

THUNDERSTORMS WEDNESDAY WILL BE A MIX OF WET AND DRY WITH STRONG
GUSTY WINDS. THE MAIN THREAT FROM THUNDERSTORMS THIS
AFTERNOON/EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING WILL
BE LIGHTNING ACCOMPANIED BY GUSTY THUNDERSTORM WINDS POSING FIRE
CONCERNS. AS A RESULT...WILL CONTINUE THE RED FLAG WARNING
THROUGH MIDNIGHT FROM BILLINGS NORTH AND WEST. IN ADDITION...HAVE
ALSO ISSUED ANOTHER RED FLAG WARNING FOR THE ENTIRE FORECAST AREA
WEDNESDAY AFTERNOON AND EVENING AS ANOTHER CRITICAL FIRE WEATHER
DAY LOOKS LIKELY AS MODELS SHOW LIGHTNING ACTIVITY INCREASING.
THURSDAY IS EXPECTED TO BE LESS ACTIVE WITH JUST A SLIGHT
THUNDERSTORM CHANCE OVER THE MOUNTAINS AND NEAR THE DAKOTA
BORDERS. HOOLEY

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

FRIDAY THE RIDGE REBUILDS OVER THE REGION WITH TEMPERATURES AGAIN
CLIMBING INTO THE UPPER 90S. LOOKING AT THUNDERSTORM ACTIVITY TO
PICK UP AGAIN OVER THE WESTERN MOUNTAINS AS LOW ELEVATIONS FEATURE
WEAK EASTERLY FLOW WHICH WILL SUPPORT SOME CAPPING FOR THE PLAINS.

SATURDAY IS SETTING UP TO BE POSSIBLY A BETTER RAINFALL EVENT FOR
THE AREA AS THE LATEST GFS SHOWS A WEAK WAVE STALLING AND ALLOWING
MOISTURE TO DEEPEN OVER SOUTHWEST MONTANA. WHILE THE ECWMF IS NOT
AS PRONOUNCED ABOUT THIS FEATURE IT DOES SHOW A WAVE MOVING ACROSS
SOUTHERN MONTANA DURING THIS PERIOD. EITHER WAY...IT APPEARS THAT
THE LOW LEVEL EASTERLY FLOW CONTINUES AND ALLOWS MOISTURE TO
DEEPEN OVER THE AREA SUPPORTING A BETTER CHANCE FOR PRECIPITATION.
HAVE RAISED POPS FRO THE MOUNTAINS AND FOOTHILLS AREAS BUT WOULD
LIKE TO SEE AN ADDITIONAL MODEL RUN TO HAVE CONFIDENCE TO GO
LIKELY. ALONG WITH THE PRECIPITATION WOULD EXPECT A CLOUDIER AND
COOLER DAY.

THE PERIOD SUNDAY THROUGH TUESDAY IS STARTING TO LOOK NOT HAS HOT
AS BOTH MODELS SUPPRESS RIDGING BUT MODELS ACHIEVE THIS IN
DIFFERENT WAYS. ECMWF HAS A STRONGER NORTHERN BRANCH OF ENERGY
OVER SOUTHERN CANADA WHICH KEEPS THE RIDGE FROM REBOUNDING WITH
WEAK PULSES OF ENERGY FILTERING ACROSS THE NORTHERN ROCKIES. NEW
GFS KEEPS A MORE DYNAMIC SOUTHWESTERLY FLOW OVER THE AREA AS IT
CUTS OFF A LOW OVER THE PACIFIC NORTHWEST. DEFINITELY LOOKS TO BE
NOT AS INTENSELY HOT DURING THIS PERIOD AND HOW MUCH BENEFICIAL
RAIN FALLS REMAINS TO BE SEEN. BORSUM

&&

.AVIATION...

ISOLATED TO SCATTERED HIGH-BASED THUNDERSTORM ACTIVITY CAN BE
EXPECTED LATE THIS AFTERNOON AND EVENING FROM KMLS-KSHR WESTWARD.
GUSTY AND ERRATIC WINDS WILL OCCUR NEAR THESE STORMS...OTHERWISE
VFR CONDITIONS WILL PREVAIL. MORE THUNDERSTORMS ARE EXPECTED
WEDNESDAY AFTERNOON AND EVENING...EXTENDING EAST TO THE DAKOTAS
BORDER. GUSTY SURFACE WINDS WILL AGAIN BE THE GREATEST THREAT WITH
THE ACTIVITY ON WEDNESDAY. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 066/095 064/095 064/097 063/091 064/093 064/090 063/090
    33/T    21/B    11/U    23/T    32/T    22/T    22/T
LVM 057/093 054/096 054/096 054/091 054/091 054/088 053/088
    43/T    21/B    11/B    24/T    32/T    22/T    22/T
HDN 065/098 062/097 061/099 061/094 061/095 061/092 060/092
    23/T    31/B    11/U    22/T    32/T    22/T    22/T
MLS 068/099 068/098 065/100 068/097 067/094 067/092 065/092
    23/T    31/U    11/U    12/T    32/T    22/T    22/T
4BQ 067/098 064/096 063/099 065/097 064/094 064/093 063/093
    13/T    31/B    11/U    22/T    32/T    22/T    22/T
BHK 066/095 063/093 063/094 064/092 063/089 063/090 062/090
    23/T    32/T    11/U    12/T    32/T    22/T    22/T
SHR 061/094 058/095 058/097 058/092 058/093 058/091 057/091
    23/T    31/B    12/T    23/T    42/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 123>128.
     RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT
      MDT WEDNESDAY NIGHT FOR ZONES 123>133.
WY...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT
      MDT WEDNESDAY NIGHT FOR ZONES 274-284.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 10, 1:15 PM MST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
215 PM MDT TUE JUL 10 2012

MTZ028>042-056>058-063>068-WYZ098-099-112015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
215 PM MDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING FROM YELLOWSTONE AND MUSSELSHELL COUNTIES WESTWARD.
SCATTERED DRY THUNDERSTORMS WILL DEVELOP WEST OF BILLINGS THIS
AFTERNOON. THESE STORMS WILL SPREAD EAST DURING THE EVENING AND
TURN WETTER. THUNDERSTORMS WILL HAVE STRONG WIND GUSTS TO 50 MPH.
LIGHTNING...VERY LOW HUMIDITIES AND STRONG THUNDERSTORM WINDS
WILL POSE A THREAT FOR FIRE STARTS AND QUICK SPREADING OF FIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY WILL BE ANOTHER CRITICAL FIRE WEATHER DAY. SCATTERED
WET AND DRY THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND
CONTINUE INTO THE EVENING ACROSS THE ENTIRE AREA. THE
THUNDERSTORMS WILL HAVE STRONG WIND GUSTS TO 50 MPH. IN
ADDITION...LIGHTNING...VERY LOW HUMIDITIES AND STRONG
THUNDERSTORM WINDS WILL CONTINUE TO POSE A THREAT FOR FIRE STARTS
AND QUICK SPREADING OF FIRES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Special weather statement, Jul 10, 2:51 PM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
351 PM MDT TUE JUL 10 2012

MTZ034-066-067-102230-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-NORTHERN
STILLWATER MT-
351 PM MDT TUE JUL 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STILLWATER AND EASTERN
SWEET GRASS COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF ABSAROKEE...OR 24 MILES SOUTH OF
BIG TIMBER...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR OR A LITTLE NORTH OF ABSAROKEE BY 415 PM MDT.

LAT...LON 4569 10951 4553 10913 4553 10918 4550 10920
      4544 10986 4554 10992
TIME...MOT...LOC 2149Z 256DEG 27KT 4552 10975
Special weather statement, Jul 10, 3:10 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
410 PM MDT TUE JUL 10 2012

MTZ039-056-067-102245-
ABSAROKA/BEARTOOTH MOUNTAINS MT-EASTERN CARBON MT-RED LODGE FOOTHILLS
MT-
410 PM MDT TUE JUL 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 445
PM MDT...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED LODGE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

THIS STORM WILL BE NEAR...
WASHOE AROUND 415 PM MDT.
BEARCREEK AND FOX AROUND 425 PM MDT.
BELFRY AROUND 445 PM MDT.

LAT...LON 4541 10904 4513 10886 4508 10932 4520 10941
TIME...MOT...LOC 2209Z 252DEG 13KT 4516 10924
Special weather statement, Jul 10, 4:17 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
517 PM MDT TUE JUL 10 2012

MTZ038-039-110015-
EASTERN CARBON MT-SOUTHERN BIG HORN MT-
517 PM MDT TUE JUL 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EASTERN
CARBON COUNTIES UNTIL 615 PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF PRYOR...OR 24 MILES NORTH
OF LOVELL...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
FORT SMITH AROUND 610 PM MDT.

LAT...LON 4509 10850 4527 10851 4541 10777 4500 10767
      4500 10785
TIME...MOT...LOC 2317Z 266DEG 20KT 4519 10838

The radar

The Billings radar (KBLX), 153 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
July 10, 6:22 PM MST
Where
Park County, 0.84 mi SE of Livingston
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.660, -110.560

Thunderstorm Wind, Stillwater

When
July 10, 8:09 PM MST
Where
Stillwater County, 2.81 mi N of Rapids
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.640, -109.110

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384057, 384056.